Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 31, 2012, 9:00 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 9:00 PM EDT (01:00 UTC)
- Expired
- Mar 31, 2012, 10:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
Counties Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:48 PM EDT | HAIL 0.75 | Aiken, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
364
WWUS82 KCAE 010100
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT SAT MAR 31 2012
SCZ018-025-026-030-010200-
AIKEN-EDGEFIELD-MCCORMICK-SALUDA-
900 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
MCCORMICK...SALUDA AND AIKEN COUNTIES THROUGH 1000 PM EDT...
AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MCCORMICK TO RIDGE SPRING...MOVING SOUTH TO SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...EDGEFIELD...JACKSON...
JOHNSTON...MCCORMICK...NEW ELLENTON...NORTH AUGUSTA AND RIDGE
SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
DANGEROUS LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3407 8234 3398 8230 3402 8224 3398 8219
3399 8205 3396 8202 3410 8190 3382 8152
3356 8146 3325 8178 3341 8193 3341 8191
3342 8193 3344 8191 3346 8192 3349 8199
3356 8204 3359 8210 3392 8243
TIME...MOT...LOC 0059Z 323DEG 28KT 3409 8215 3378 8165
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:32 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 31, 7:32 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 732 PM EDT SAT MAR 31 2012 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION OVERNIGHT INTO SUNDAY. HIGH PRESSURE WILL BRING DRIER AIR ACROSS THE REGION SUNDAY. HIGH PRESSURE WILL BEGIN TO WEAKEN MONDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH. THIS SYSTEM MAY BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY NIGHT. && .NEAR TERM /TONIGHT/... PRE-FRONTAL SCATTERED CONVECTION AHEAD OF AN APPROACHING COLD FRONT HAS DEVELOPED EAST OF THE APPALACHIANS IN THE UPSTATE OF SC. THE MAIN COLD FRONT IS STILL JUST WEST OF THE MOUNTAINS THIS EVENING...BUT WILL BE CRESTING THE APPALACHIANS AND MOVING THROUGH THE CAROLINAS OVERNIGHT. THE SCATTERED SHOWERS AND THUNDERSTORMS BEING SHOWN ON REGIONAL RADAR LOOP WILL CONTINUE TO APPROACH WESTERN COUNTIES THIS EVENING. QUESTIONS STILL REMAIN AS TO WHETHER THIS WILL HOLD TOGETHER AND MOVE THROUGH THE MIDLANDS/CSRA TONIGHT. THE NAM AND SPCWRF INDICATE THAT THERE WILL BE SOME POTENTIAL BETWEEN 00Z AND 06Z TONIGHT. GFS NOT QUITE AS OPTIMISTIC...ALTHOUGH EVEN IT SHOWS A LITTLE PRECIP ACROSS THE MIDLANDS BEFORE 06Z. CURRENTLY THE FORECAST HAS CHANCE POPS THROUGH THIS EVENING ACROSS THE WEST...WITH CONDITIONS DRYING OUT BY 06Z ACROSS THE CWA. STORMS SHOULD WEAKEN SOME AS THEY MOVE INTO THE WESTERN CWA...BUT WE WILL CONTINUE TO MONITOR THE CONVECTION AHEAD OF THE FRONT. HIGH PRESSURE WILL BEGIN BUILDING IN BY MORNING. DECIDED TO USE A MODEL BLEND ON LOW TEMPERATURES...MAINLY IN THE MID 50S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... HIGH PRESSURE SHOULD COVER THE REGION SUNDAY AND SUNDAY NIGHT. DRY PLEASANT SPRING-LIKE CONDITIONS. HIGHS FROM THE UPPER 70S NORTH...LOWER 80S CENTRAL AND MID 80S CSRA. SUNDAY NIGHT LOWS IN THE MID TO UPPER 50S EXCEPT FOR A FEW LOWER 60S. MONDAY THE HIGH WEAKENS AS A COLD APPROACHES FROM THE NORTH. A VERY WARM DAY WITH HIGHS 85-90. THE COLD FRONT IS EXPECTED TO BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION MONDAY NIGHT. PRETTY WARM NIGH WITH LOWS AROUND 60. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MEDIUM RANGE MODELS BECOME SORT OF UNSETTLED. SO NOT HIGH CONFIDENCE IN SOLUTIONS. STRENGTHENING UPPER LOW TO THE NORTHEAST BEGINS TO SUPPRESS UPPER RIDGE IN THE EAST. FRONTAL BOUNDARY THAT HAS DRIFTED SOUTH INTO THE FORECAST AREA LINGERS TUESDAY THROUGH FRIDAY WITH ANYWHERE FROM A 20 TO 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS IN THE LOWER TO MID 80S TUESDAY AND WEDNESDAY. GFS FINALLY PUSHES A STRONG SURFACE HIGH TO THE EAST BUT NORTH OF OUR REGION. BUT APPEARS TO BE STRONG ENOUGH TO HELP PUSH FRONTAL BOUNDARY SOUTHWARD...GIVING HIGHS IN THE 70S THURSDAY AND FRIDAY. FRONT LOOKS TO BE FAR ENOUGH SOUTH SATURDAY FOR THE SURFACE HIGH TO GIVE DRY WEATHER. AGAIN HIGHS IN THE 70S SATURDAY. OVERNIGHT LOWS START IN THE LOWER 60S BUT COOL TO THE 50S BY THE END OF THE PERIOD. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... EXPECT VFR CONDITIONS THIS EVENING. SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT...THEN AGAIN SUNDAY AFTERNOON. THEREFORE CANNOT RULE OUT ISOLATED CONVECTION TONIGHT. THE PROBABILITY OF TS AT ANY ONE TERMINAL IS LOW...SO WILL NOT INCLUDE IN THE TAFS AT THIS TIME. GIVEN UPSTREAM CONVECTION...HAVE INDICATED SHOWERS THIS EVENING AT KCAE/KCUB. EXPECT HIGH AND MID CLOUDS...WITH THE POSSIBILITY OF MVFR FOG AT KAGS AND KOGB 08Z-14Z. WEAK COLD FRONT WILL MOVE THROUGH THE AREA DURING THE OVERNIGHT HOURS WITH SURFACE WINDS SHIFTING NORTHWEST THEN NORTHEAST. WINDS SHIFTING TO THE SOUTHWEST SUNDAY AFTERNOON AHEAD OF THE NEXT UPPER DISTURBANCE. EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CONDITIONS POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 31, 4:06 AM EDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 406 AM EDT SAT MAR 31 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 406 AM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 7:24 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT SAT MAR 31 2012
SCZ020-026-010015-
NEWBERRY-SALUDA-
724 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NEWBERRY AND SALUDA
COUNTIES THROUGH 815 PM EDT...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTH OF CHAPPELLS...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY AND PROSPERITY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3426 8191 3430 8190 3432 8186 3435 8183
3435 8181 3437 8178 3422 8147 3397 8182
3409 8192 3413 8188 3415 8190 3419 8192
3420 8195
TIME...MOT...LOC 2323Z 317DEG 22KT 3431 8191Special weather statement, Mar 31, 8:18 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT SAT MAR 31 2012
SCZ025-026-010100-
EDGEFIELD-SALUDA-
818 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD AND SALUDA
COUNTIES THROUGH 900 PM EDT...
AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHWEST OF SALUDA...MOVING SOUTHEAST
AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...RIDGE SPRING AND SALUDA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3398 8200 3404 8195 3407 8194 3414 8187
3417 8188 3418 8186 3417 8179 3418 8177
3401 8150 3393 8155 3375 8173 3368 8183
3395 8207
TIME...MOT...LOC 0018Z 321DEG 29KT 3406 8188Special weather statement, Mar 31, 9:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT SAT MAR 31 2012
SCZ018-025-026-030-010200-
AIKEN-EDGEFIELD-MCCORMICK-SALUDA-
900 PM EDT SAT MAR 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
MCCORMICK...SALUDA AND AIKEN COUNTIES THROUGH 1000 PM EDT...
AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MCCORMICK TO RIDGE SPRING...MOVING SOUTH TO SOUTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...EDGEFIELD...JACKSON...
JOHNSTON...MCCORMICK...NEW ELLENTON...NORTH AUGUSTA AND RIDGE
SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
DANGEROUS LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3407 8234 3398 8230 3402 8224 3398 8219
3399 8205 3396 8202 3410 8190 3382 8152
3356 8146 3325 8178 3341 8193 3341 8191
3342 8193 3344 8191 3346 8192 3349 8199
3356 8204 3359 8210 3392 8243
TIME...MOT...LOC 0059Z 323DEG 28KT 3409 8215 3378 8165The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:18 PM EDT | Special Weather Statement | CAE | Saluda | 42 min |
| Mar 31, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 66 min |
| Mar 31, 9:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 38 min |
| Mar 31, 10:48 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 57 min |
| Apr 1, 7:01 PM EDT | Special Weather Statement | CAE | Edgefield | 44 min |
| Apr 1, 7:07 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Apr 1, 7:45 PM EDT | Special Weather Statement | CAE | Edgefield | 45 min |
| Apr 1, 7:52 PM EDT | Special Weather Statement | CAE | Newberry | 38 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.